Former addict: ‘It felt like my soul left my body’


Editor’s note – This is the true story of a McClain High School graduate who is a recovering heroin addict and who last week helped save the lives of two other addicts. Her name has been changed, and other names have been omitted, to protect their identity.

If you ask Carol she will tell you there are two reasons why heroin did not take her life and the lives of two other people she knows – Narcan and the hand of God.

Carol was good girl. She came from a good family and was a good student. She partied a little, messed around with pills some, but says she could put them down and not touch them for months. But then one day she tried heroin.

“I started using heroin with a friend and I just kinda got caught. I never had a problem with drugs before, but it just grabbed me,” Carol said. “Before I knew it I was sick and I had been using it for a year. I did pills occasionally – I got prescribed pain pills and I loved it – but I could put them down for six months and never touch them. But heroin was a different type. It grabbed me so quick it felt like my soul left my body.”

She lost almost 100 pounds.

Then one day it happened. She was in a parking lot at a Washington C.H. gas station when she overdosed after snorting heroin. Her young son was in the car with her.

“I almost lost my child. I could have killed my child. That’s what made me quit,” Carol said. “My biggest regret is that I could have lost him. He’s my life.”

Carol was lucky. She was in a public place. Rescue personnel revived her with Narcan, a brand name for naloxone, an opioid blocker. She credits them and a Washington C.H. police officer with saving her life.

“If not for Narcan, I would not be here today. Narcan saved my life,” Carol said.

Unlike most, Carol knew she had to change. The very next day she went to FRS, formerly Family Recovery Services, in Hillsboro. At first she didn’t think it would help, but before her first court date on child endangerment charges rolled around several months later, she had already completed the FRS program. She said that despite her doubts, the program changed her life.

“I didn’t want to leave. I didn’t want to be done,” she said of FRS. “I went in there thinking it would be like nothing, kind of like it was going to be boring and wouldn’t help me. But it will help if you apply it the right way. They saved my life, too.”

The court was lenient. She said that because the judge could tell she had changed, her son was not taken from her.

Carol said she OD’d in January 2013. She said she has not touched drugs or alcohol since.

Then a few months ago, influenced by a Christian woman that Carol says reaches out to people, she decided to take a class offered by the Highland County Health Department that would allow her to have two doses of Narcan upon completion of the class. She said she took the class because she had a friend that she knew was using heroin. She also felt like she needed to give something back because of all the people who helped save her life.

“I just wanted to have it there because I felt like I could use it,” she said. “Half the time I didn’t even take it with me.”

Then last Friday she got a phone call from a friend who is in rehab. The friend is only allowed to use his phone from 4-6 p.m. each day. By coincidence, perhaps, Carol didn’t go to work that day because it was her son’s first day of school and she wanted to be there to pick him up. On top of that, Carol had just got re-certified the week before to administer CPR and first aid.

On the phone with the friend, Carol was discussing what she was going to have for supper. She asked the friend to call his sister to see if she would make meatloaf. But the sister was not answering the phone. So the friend called an elderly women at the sister’s home. The elderly woman told the friend that two woman were passed out in the home. He asked her to call 911, but the older woman didn’t seem to understand what was unfolding.

So Carol jumped in her car and rushed to the home. When she got there, she walked into a bedroom and found the sister passed out on a couch. Then she found a middle-aged women passed out on the floor of a utility room. She knew the signs.

The younger girl was breathing, but the woman in the utility room was turning gray and only taking a breath about every 30 seconds.

“There was a darkness in the room and I felt death was closing in on her. I felt death was there,” Carol said.

She administered one of the two doses of Narcan she’d been carrying around with her for six months to each of them. The younger woman woke up, but the other woman did not, and there was a foam-like substance coming out of her mouth. Carol cleared the woman’s airways and prayed.

Emergency personnel arrived. After four more doses of Narcan and some shock treatment, the woman was finally revived.

Carol said that all the circumstances, packed into a two-hour window, that led her to the two victims’ home is not a coincidence.

“You cannot tell me God was not involved,” she said. “I didn’t know the situation, I just drove uptown with my Narcan. They were secret users. That’s what shocked me the most, that they were hiding their addiction. But if I didn’t have Narcan, I would have just sat there and watched them die.”

Carol serves her community in other ways and has won an award for it. But she says she doesn’t do things for awards. She said she does them because she feels like she needs to give back because of all the people who helped her.

“When I sat down and thought about it, I never thought in my lifetime that I would be sitting down to save somebody’s life,” Carol said. “I told them the story the next day and they didn’t know what to say. You don’t expect a thank you. You expect a change.”

Reach Jeff Gilliland at 937-402-2522 or jgilliland@timesgazette.com.

.neFileBlock {
margin-bottom: 20px;
}
.neFileBlock p {
margin: 0px 0px 0px 0px;
}
.neFileBlock .neFile {
border-bottom: 1px dotted #aaa;
padding-bottom: 5px;
padding-top: 10px;
}
.neFileBlock .neCaption {
font-size: 85%;
}

http://www.wnewsj.com/wp-content/uploads/sites/22/2017/08/web1_pills-art.jpg
Recovering user says Narcan, God saved her and two others

By Jeff Gilliland

jgilliland@timesgazette.com